Alert archive / South Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 3, 2020, 6:27 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2020, 6:27 PM EDT (22:27 UTC)
- Expired
- Aug 3, 2020, 7:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Columbia, SC
Counties Lincoln County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 115 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:34 PM EDT | TSTM WND DMG | 8 S Lincolnton, GA | TREES DOWN ON HIGHWAY 43 AT AMITY WOODLAWN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 988 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
857
WWUS82 KCAE 032227
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
627 PM EDT Mon Aug 3 2020
GAZ040-063-064-SCZ018-032330-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
627 PM EDT Mon Aug 3 2020
...Strong Thunderstorms Will Impact Portions of north central
McDuffie...Lincoln...northwestern Columbia and McCormick Counties
Until 730 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 627 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Lake Strom Thurmond
to 6 miles southwest of Lincolnton, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mistletoe State Park, Mccormick County
Airport, Hamilton Branch State Park, Lake Strom Thurmond, Bobby Brown
State Park, Parksville, Plum Branch, Bordeaux, Broad River
Campground, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Curry Hill and Wildwood Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should seek shelter until these storms pass.
&&
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3401 8226 3359 8217 3363 8260 3364 8258
3365 8258 3364 8256 3365 8249 3382 8259
3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 2227Z 272DEG 17KT 3401 8259 3371 8253
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:39 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 3, 5:39 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
539 PM EDT Mon Aug 3 2020
.SYNOPSIS...
Tropical Storm Isaias will be moving northward off the GA coast
this afternoon and the SC coast this evening and tonight. This
will bring today bringing widespread showers and isolated
thunderstorms to the region. The system will lift northeastward
away from the area by early Tuesday. There will be at least a
high chance for showers and thunderstorms through the week and
into the weekend an upper level trough traverses the region.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Tropical Storm Isaias continues tracking northward offshore of
GA and will reach the waters offshore of SC this evening then
move inland near the SC/NC border during the early morning
hours. Current WSR-88D imagery shows some showers over the
northern Midlands and Pee Dee with a larger area moving onshore
around CHS.
Upper level trough digging from the Great Lakes to the Gulf
Coast will slowly move eastward through tonight and interact
with TS Isaias. With tropical moisture overspreading the
forecast area and pwat values over 2 inches expect showers and
thunderstorms over much of the forecast area this afternoon and
evening. Coverage will diminish over the western Midlands and
CSRA this evening with additional rainfall overnight in the
remainder of the area associated with TS Isaias. High
temperatures this afternoon will be in the mid 80s in the
eastern Midlands with upper 80s and low 90s elsewhere. Low
temperatures tonight will be in the lower 70s.
The main impacts expected from Isaias are locally heavy
rainfall and strong winds in the eastern Midlands...mainly near
Lake Marion. A flash flood watch remains in effect through
Tuesday afternoon for Clarendon, Orangeburg, Sumter, Lee and
Chesterfield counties where 2 to 3 inches is generally expected
with locally higher amounts possible. Flash flooding of mainly
low-lying and poor drainage areas is likely. Lower rainfall
amounts are expected across the rest of central South Carolina
and the CSRA, but locally heavy rain is still possible. WPC has
included the central and eastern Midlands in a slight risk of
excessive rainfall and the far eastern Midlands in a moderate
risk of excessive rainfall. A tropical storm warning is in
effect for eastern Orangeburg and Clarendon counties including
Lake Marion this afternoon and tonight where wind gusts up to 40
mph are possible. The most likely arrival time for tropical
storm force winds would be this evening. SPC has included the
far eastern portion of the area in a marginal risk for severe
weather today. Instability and shear appear weak. The overall
tropical tornado threat appears low given that the forecast area
will be on the left side of the storm, but cannot completely
rule out an isolated tornado mainly along and east of the I-95
corridor.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Isaias will track away from the area Tuesday with some subsidence
during the morning and early afternoon. A broad upper trough remain
west of the area through Wednesday night. A Highest chances of
rainfall on Tuesday will be over the northern Midlands and Pee Dee
where the best moisture and instability will linger from Isaias.
Mainly diurnal convection expected for Wednesday with weak surface
trough interacting with moderate instability and short wave energy
in southwest flow aloft. PWAT values remain between 1.5 and 2.0
inches. High temperatures will return to near normal ranging
from the upper 80s north to the low 90s south and overnight lows
in the low 70s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term model data has been relatively consistent in the
long term. Therefore little has changed in the forecast. A
broad upper level trough will remain over the eastern CONUS for
much of the long term forecast. This will generally promote
southerly low level moisture advection into the region and place
the forecast area under an area of weak upper level divergence.
The ECMWF ensemble mean suggests PWAT values will be around 1.5
inches mid-week increasing to near 2 inches for the weekend, the
GEFS shows less of an increase. This pattern favors at least a
high chance of showers and thunderstorms through Sunday, before
the upper trough axis finally shifts east.
It still appears the highest rainfall chances will be on
Thursday and Friday when the upper level trough crosses the
region. Convection may also occur outside of the typical
Summertime afternoon and evening timeframe. Several shortwave
troughs are expected to move through the base of the broad
trough and enhance convective activity in the long term. Near
normal temperatures are forecast with highs in the upper 80s to
mid 90s and lows mainly in the low 70s to mid 70s.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Periods of MVFR/IFR restrictions through the evening, improving
by early Tuesday morning.
Showers will spread into eastern SC this evening and overnight.
The heaviest rainfall may avoid the TAF sites and could keep
visibilities VFR. Expect gusts from 10 to 20 kts for CAE and OGB
through the remainder of the late afternoon. Gusts will taper
off tonight as the system passes. Models have begun to come into
better agreement with a brief period of fog around sunrise on
Tuesday. With clearing skies, lingering low level moisture and
weak low level winds confidence is increasing in a brief period
of fog, especially at fog prone AGS.
On Tuesday, conditions will be improved as winds pick up out of
the SW after sunrise from 5 to 10 kts. The bulk of the shower
activity and low ceilings will be north of the TAF sites by mid
day.
EXTENDED AVIATION OUTLOOK...An upper level trough will keep a
high chance of showers and thunderstorms in the forecast through
the weekend. Early morning fog and reduced visibilities in
thunderstorms are possible through the extended.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Flash Flood Watch through Tuesday afternoon for SCZ016-029-031-
036-038.
Tropical Storm Warning for SCZ036-038.
&&Hazardous weather outlook, Aug 3, 6:25 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 625 AM EDT Mon Aug 3 2020 GAZ040-063>065-077-SCZ018-020>022-025>028-030-035-037-041-115-116- 041030- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-Barnwell- Calhoun-Bamberg-Northern Lancaster-Southern Lancaster- 625 AM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-029-031-041030- Chesterfield-Lee-Sumter- 625 AM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ036-038-041030- Orangeburg-Clarendon- 625 AM EDT Mon Aug 3 2020 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 3, 6:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
627 PM EDT Mon Aug 3 2020
GAZ040-063-064-SCZ018-032330-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
627 PM EDT Mon Aug 3 2020
...Strong Thunderstorms Will Impact Portions of north central
McDuffie...Lincoln...northwestern Columbia and McCormick Counties
Until 730 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 627 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Lake Strom Thurmond
to 6 miles southwest of Lincolnton, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mistletoe State Park, Mccormick County
Airport, Hamilton Branch State Park, Lake Strom Thurmond, Bobby Brown
State Park, Parksville, Plum Branch, Bordeaux, Broad River
Campground, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Curry Hill and Wildwood Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should seek shelter until these storms pass.
&&
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3401 8226 3359 8217 3363 8260 3364 8258
3365 8258 3364 8256 3365 8249 3382 8259
3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 2227Z 272DEG 17KT 3401 8259 3371 8253The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:13 PM EDT | Areal Flood Advisory | CAE | Fairfield, Newberry, Saluda | 2 hr |
| Aug 3, 6:36 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick, Saluda | 114 min |
| Aug 3, 7:41 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell, Edgefield, Saluda | 2 hr |
| Aug 3, 7:23 PM EDT | Special Weather Statement | CAE | Burke, Richmond | 67 min |
Nearby
Special Weather Statements in South Carolina, 2020Special Weather Statements in Georgia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.